Illinois, 2007

Hail in Illinois, April 3, 2007

April 3, 2007 · NWS LOT · 4 events in 3 counties and zones

Thunderstorms produced severe hail across parts of northern Illinois during the morning hours of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced severe hail across parts of northern Illinois during the morning hours of April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 3, 6:11 AM CST, 5 minutes earlier.

Area forecast discussion, Apr 3, 6:11 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
711 AM CDT TUE APR 3 2007

.DISCUSSION...
420 AM CDT

WARM FRONT HAS BEEN SLOWLY LIFTING THROUGH NORTHERN IL EARLY THIS
MORNING AND CURRENTLY EXTENDS FROM DAVENPORT TO JOLIET TO SOUTH OF
VALPARAISO. OUTFLOW FROM CONVECTIVE CLUSTER ACROSS SOUTHERN WI SEEMS
TO BE HINDERING ANY FURTHER ADVANCE OF BOUNDARY FOR THE TIME BEING.
RADAR COMPOSITE AND SATELLITE LOOPS INDICATE A CONVECTIVE VORT MAX
MOVING ACROSS SOUTHEAST WI WITH A RELATIVE DECREAE IN TSRA ACTIVITY
BUT STRONG WAA AT NOSE OF 50 TO 75KT LOW LEVEL JET OUT OF THE
SOUTHERN PLAINS AND ACROSS THE LOWER MO VALLEY PER PROFILER NET
CONTINUES TO INITIATE NOEW ACTIVITY IN NORTHEAST IA...NORTH OF THE
BOUNDARY.

UPPER LOW CURRENTLY OVER THE DAKOTAS TO DEEPEN AS IT MOVES EAST TO
MN BY THIS EVENING...WHILE SURFACE LOW MOVES QUICKLY EAST NORTHEAST
ACROSS IA...FAR NORTHWEST IL AND SOUTHEAST WI...TO SOUTHERN LAKE BY
LATE AFTERNOON. ASSOCIATED COLD FRONT TO RACE EAST TO THE MS RIVER
BY LATE MORNING AND CONTINUE QUICKLY ACROSS IL DURING THE AFTERNOON.
STRONG LOW LEVEL FLOW OF WARM MOIST AIR AHEAD OF THE COLD
FRONT...COMBINED WITH STRONG HEATING WITH MOSTLY CLEAR SKY IN WARM
SECTOR UNDER STEEP MID LEVEL LAPSE RATES RESULTS IN SBCAPE REACHING
1500+ J/KG FROM NORTHERN IND SOUTHWESTWARD TO SOUTHEASTERN MO BY
EARLY AFTERNOON...WHERE SPC HAS MOD SEVERE RISK OUTLOOKED.

LINE OF TSRA ALREADY REACHING FROM SOUTHWEST IA ACROSS NORTHWEST MO
INTO NORTHEAST KS. EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THE
COLDFRONT AND SWEEP ACROSS THE FA DURING THE LATE MORNING AND
AFTERNOON. BY LATE AFTERNOON THE SQUAL LINE WILL BE MOVING INTO
NORTH CENTRAL AND WEST CENTRAL IND.

VERY COOL AIR IN PLACE ACROSS CANADA HAS ALREADY STARTED TO SPREAD
SOUTH BEHIND THE CENTRAL U.S. SYSTEM WITH CURRENT TEMPS ACROSS THE
NORTHERN PLAINS ONLY IN THE TEENS AND 20S. STRONG COLD AIR ADVECTION
SPREADS ACROSS THE UPPER MIDWEST AND MID MS VALLEY AS THE UPPER
SYSTEM MOVES TO THE WESTERN GREAT LAKES TONIGHT. THE UPPER LOW THEN
ONLY VERY SLOWLY MOVES EAST ACROSS THE LAKES WED AND THU...WITH THE
UPPER TROUGH DEEPENING OVER THE CENTRAL AND EASTERN U.S. LATE WEEK
AND INTO THE WEEKEND MAINTAINING THE FEED OF COLD AIR OUT OF CANADA
AND ACROSS THE REGION WITH DAYTIME TEMPS MAINLY IN THE 30S AND LOWS
IN THE 20S.

TRS

&&

.AVIATION...
711 AM CDT

THE WARM FRONT LIES FROM DAVENPORT IOWA TO JOLIET ILLINOIS. AN 850
MB JET STREAK LIES OVER CENTRAL ILLINOIS AT 11 UTC. THIS IS SEEN
USING THE PROFILER AND VAD WIND PROFILE DATA.  SHOWERS AND
THUNDERSTORMS ARE IN NORTH CENTRAL ILLINOIS AND THE MCS EXTENDS FROM
SOUTHERN WISCONSIN TO NORTHEAST MISSOURI.  THE FORECAST SOUNDING
FROM THE LOCALLY RUN WRF ARW SHOW THE MAXIMUM INSTABILITY FOR
ROCKFORD TO BE THIS AFTERNOON. THE ACARS SOUNDING FROM ROCKFORD
SHOWS AN INVERSION AROUND 827 MB. WILL LEAVE THUNDER IN THE TAFS FOR
ORD AND RFD SINCE THE THUNDERSTORMS ARE AT ROCKFORD AND APPROACHING
ORD.
ANOTHER PERIOD OF THUNDERSTORMS WILL BE EARLY AFTERNOON. AT THE
TIME OF MAXIMUM INSTABILITY. WITH A 50 KNOT JET STREAK THERE IS
ENOUGH WARM AIR ADVECTION AT 850 MB TO MAINTAIN THUNDERSTORMS
WILL KEEP THE 3000 FT CEILING AFTER 00 UTC. THEN LATER...WHEN THE
COLD AIR ARRIVES WE WILL ADD LIGHT SNOW TO THE FORECAST. THE WIND
SHIFT IS EXPECTED AROUND 00 UTC TO THE WEST AND NORTHWEST.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...GALE TONIGHT THRU WED.

&&
Hazardous weather outlook, Apr 3, 3:30 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT TUE APR 3 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-032200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT TUE APR 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM CHESTERTON TO MANHATTAN TO SENECA TO WENONA...WITH A SLIGHT
RISK ELSEWHERE TODAY.

A LINE OF THUNDERSTORMS WILL EAST ACROSS THE MISSISSIPPI RIVER BY
MID MORNING. THE LINE WILL MOVE QUICKLY EAST ACROSS ILLINOIS DURING
THE LATE MORNING AND EARLY AFTERNOON...AND WILL MOVE OUT OF FAR
NORTHWEST INDIANA BY LATE AFTERNOON. VERY MILD AND UNSTABLE AIR WILL
BE IN PLACE ACROSS MUCH OF THE REGION TODAY AHEAD OF THE STRONG COLD
FRONT THAT WILL SWEEP ACROSS THE REGION TODAY. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS...WITH THE POTENTIAL FOR AN ISOLATED TORNADO.

TONIGHT WILL BE VERY WINDY WITH NORTHWEST WINDS GUSTING AS HIGH AS
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL BE VERY WINDY WITH GUSTS AS HIGH AS 40 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-032200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT TUE APR 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM MID MORNING INTO MID AFTERNOON. SOME
OF THE STORMS MAY PRODUCE STRONG GUSTS WINDS AND HAIL.

GALE FORCE WINDS WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS WILL OCCUR WEDNESDAY. HAZARDOUS WINDS AND WAVES FOR
SMALL CRAFT WILL PERSIST THROUGH FRIDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Du Page

When
April 3, 6:16 AM CST to 6:19 AM CST
Where
Du Page County, Addison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -87.980

Hail, La Salle

When
April 3, 6:20 AM CST to 6:26 AM CST
Where
La Salle County, Ottawa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.350, -88.850

Hail, Lake

When
April 3, 6:20 AM CST to 6:23 AM CST
Where
Lake County, Libertyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.280, -87.950

Hail, Du Page

When
April 3, 6:53 AM CST to 6:55 AM CST
Where
Du Page County, Glendale Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26653, 26654, 26655, 26656.